Alabama, 2008

Drought in Alabama, July 22 to 31, 2008

July 22 to 31, 2008 · NWS BMX · 4 events in 4 counties and zones

Despite several days with scattered showers and thunderstorms during the month, Severe (D2) Drought conditions returned to several counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Despite several days with scattered showers and thunderstorms during the month, Severe (D2) Drought conditions returned to several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 5:30 AM CST, 30 minutes earlier.

Area forecast discussion, Jul 22, 5:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT TUE JUL 22 2008

.UPDATE...UPDATED FOR THE AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY AND TONIGHT...

SHORT TERM FORECAST TODAY QUITE A BIT MORE COMPLEX THAN YESTERDAY.

COMBINATION OF LEFTOVER OUTFLOW BOUNDARIES FROM YESTERDAYS
CONVECTION...AND CONVECTION EXPECTED TO FIRE ON OUTFLOW FROM
TONIGHTS BIG COMPLEX SINKING SOUTHWARD OUT OF THE OHIO VALLEY...
RESULTING IN FAIRLY GOOD CONFIDENCE IN BUMPING UP POPS TO
SCATTERED CATEGORY ACROSS THE NORTHERN HALF TODAY. FORECAST IS
MORE IN LINE WITH THE NAM VS THE GFS...WHICH SEEMS TO BE
PERFORMING JUST A TAD BETTER IN THE CURRENT PATTERN. AS WITNESSED
YESTERDAY... WITH SUCH WARM TEMPS AND AMPLE MOISTURE...INTRODUCTION
OF ANY KIND OF TRIGGER/ LIFTING MECHANISM ARE ADEQUATE AND
SUFFICIENT CONDITIONS FOR CONVECTION. ON THE OTHER HAND...TEMP
FORECAST A BIT CHANCEY TODAY...AS TEMPS WILL DEPEND GREATLY ON
TIME OF ONSET AND DURATION OF CONVECTION AT ANY LOCATION. WILL
BASICALLY GO WITH HIGHEST POTENTIAL FOR ANY GIVEN LOCATION...
REALIZING THAT CONVECTION AT THE WRONG/RIGHT TIME MAY RESULT IN A
FEW LOCALIZED MISSES.

CONCERN THIS AFTERNOON OVER THE POSSIBILITY OF SOME STRONG TO
SEVERE THUNDERSTORMS...WITH THE MAIN CONCERN BEING STRONG WINDS.
NAM BUFR FORECAST PROFILES FOR THIS AFTERNOON ARE RATHER
IMPRESSIVE...WITH THE GFS WHILE NOT AS IMPRESSIVE IS AT LEAST
SUPPORTIVE OF THE POTENTIAL FOR STRONG MICROBURST WINDS.

TONIGHT...EXPECT A MORE TYPICAL DIMINUTION OF SHOWER/THUNDERSTORM
ACTIVITY BY MIDNIGHT...ALTHOUGH A FEW SHOWERS MAY LINGER IN THE
NORTH INTO THE EARLY MORNING HOURS.

.LONG TERM...WEDNESDAY THROUGH MONDAY.

GFS SEEMS TO HAVE COME BACK MORE IN LINE WITH THE EURO FOR THE MOST
PART THROUGH THE BULK OF THE PERIOD. FEELING A BIT MORE CONFIDENT IN
FORECAST SCENARIO...WITH A FRONT MOVING INTO THE AREA WEDNESDAY...
THEN LINGERING/WAFTING AROUND THE SOUTHEAST FOR THE REMAINDER OF THE
PERIOD...AS UPPER LEVEL RIDGE OVER THE SOUTHWESTERN US AND MEAN
TROUGH OVER THE SOUTHEAST DO NOT WAVER MUCH.

WEDNESDAY...WITH APPROACHING COLD FRONT...ONCE AGAIN SOME CONCERNS
FOR STRONG THUNDERSTORMS DURING THE AFTERNOON...ALTHOUGH THERE ARE
SIGNS THE THREAT IS NOT AS STRONG AS TUESDAY AFTERNOON. SLIGHTLY
COLDER TEMPERATURES ALOFT...BUT FAIRLY DEEP MOISTURE AND LACK OF
DRY LAYER ALOFT HINT THAT ANY WIND GUSTS MAY NOT BE QUITE AS STRONG.

THURSDAY THROUGH MONDAY...EXPECT A PATTERN SOMEWHAT SIMILAR TO
WHAT WE WERE LOOKING AT IN MID- TO LATE-MAY...WHERE WEAK PULSES
ALOFT IN THE NORTHWESTERLY FLOW INTERACT WITH THE BOUNDARY DRAPED
SOMEWHERE ACROSS THE SOUTH. GFS APPEARS SLIGHTLY DRIER THAN THE
EURO...BUT EITHER WAY YOU SLICE IT...IT LOOKS LIKE SCATTERED
AFTERNOON TAPERING TO ISOLATED EVENING SHOWER AND THUNDERSTORM
ACTIVITY FOR MOST OF THE AREA THROUGH THE PERIOD. EXPECT TEMPS TO
BE NEAR CLIMO FOR THE MOST PART.

JD/81
56/GOGGINS

&&

.AVIATION...12Z TAF DISCUSSION.

LITTLE IN THE WAY OF HAZE THIS MORNING OVER PREVIOUS MORNINGS...WITH
A FEW EXCEPTIONS AT TCL...MGM...AND TOI.  THESE SITES SHOULD BEGIN
TO SEE IMPROVING VISIBILITIES OVER THE NEXT HOUR OR SO.  THE BIGGEST
AVIATION CONCERN FOR TODAY WILL BE THE SCATTERED CONVECTION ACROSS
THE NORTHERN SITES AND ISOLATED CONVECTION SOUTH.  THE MAIN LINE
SHOULD DEVELOP NORTHWEST OF THE AREA AND MOVE SOUTHEAST THROUGH THE
AFTERNOON ENDING DURING THE EVENING.  ACROSS THE SOUTH...OLDER
OUTFLOW BOUNDARIES WILL PROVIDE THE MAIN FOCUS FOR ADDITIONAL STORMS
THROUGH THE AFTERNOON AND EVENING HOURS.  WATCH FOR REDUCED
VISIBILITIES TOWARDS THE END OF THE PERIOD ESPECIALLY AT SITES THAT
RECEIVE RAINFALL.

17/KLAWS

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

81/56/17
Hazardous weather outlook, Jul 22, 4:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT TUE JUL 22 2008

ALZ011>015-017>050-231030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE LIKELY TODAY FROM 1 PM UNTIL 10 PM. THE
STORMS WILL BE AREAWIDE WITH GUSTY WINDS UP TO 50 MPH...SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.
THERE IS ALSO A HIGH POTENTIAL FOR WET MICROBURSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY ACROSS ALL OF
CENTRAL ALABAMA MAINLY BETWEEN 1 PM AND 10 PM. THE MAIN THREAT WITH
THESE STORMS WILL BE STRONG GUSTY WINDS OF UP TO 50 MPH AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON TUESDAY AND
WEDNESDAY AFTERNOON.

17/KLAWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Winston

When
July 22, 6:00 AM CST to July 31, 11:59 PM CST
Where
Winston forecast zone
Reported by
Other Federal Agency
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Drought, Walker

When
July 22, 6:00 AM CST to July 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Other Federal Agency
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought, Bibb

When
July 22, 6:00 AM CST to July 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Other Federal Agency
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought, Chilton

When
July 22, 6:00 AM CST to July 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Other Federal Agency
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128307, 128308, 128309, 128310.